Minnesota, 2008

Hail in Minnesota, July 20, 2008

July 20, 2008 · NWS FGF · 5 events in 4 counties and zones

Early morning thunderstorms were spawned by a low level jet and low level warm advection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$600,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Early morning thunderstorms were spawned by a low level jet and low level warm advection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 3:30 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 20, 3:30 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT SUN JUL 20 2008

.DISCUSSION...TODAY THROUGH TUESDAY NIGHT
RELATIVELY ZONAL FLOW ALONG THE NORTHERN US AMPLIFIES A BIT THROUGH
THE PERIOD. UPPER LOW OVER SK WILL MOVE INTO SOUTHEAST CANADA MON
AND TUE. UPPER RIDGE OVER THE PACIFIC NORTHWEST WILL AMPLIFY AND
MOVE OVER THE FORECAST AREA BY 12Z WED.

WATER VAPOR LOOP SHOWS UPPER LEVEL LOW WAS OVER SOUTHERN SK AND WAS
MOVING SLOWLY SOUTHEAST. ALSO SOME RIDGE BUILDING WAS OCCURRING OVER
ID...WA AND WESTERN MT. MODELS STILL FORECASTING UPPER RIDGE OVER WY
AND UPPER LOW OVER SK TO MOVE IN TANDEM INTO THE NORTHERN AND
CENTRAL PLAINS TODAY. SHOULD KEEP THUNDERSTORMS ACROSS THE NORTHERN
PLAINS WHILE AREAS SOUTH SHOULD BE CAPPED.

NORTHWEST TO SOUTHEAST UPPER LEVEL JET WILL PUNCH INTO SOUTHEAST ND
THIS MORNING AND INTO NORTHWEST WI BY 18Z SUN. LOW LEVEL THETA-E
RIDGE OVER EASTERN ND WILL MOVE INTO FAR EASTERN ZONES BY 18Z AND
INTO WI AND SOUTHERN MN BY 00Z MON. RADAR SHOWING WIDELY SCATTERED
THUNDERSTORMS OVER SOUTHWEST GRAND FORKS AND SOUTHERN NELSON
COUNTIES. ALSO ISOLATED THUNDER OVER NORTHERN RAMSEY COUNTY.
ELSEWHERE SHOWERS WERE LOCATED OVER ROSEAU AND LAKE OF THE WOODS
COUNTIES AND SOUTH OF FAR. PRECIPITATION WAS MOVING EAST ABOUT 35
KNOTS. PRECIPITATION WILL SHIFT INTO MN LATER THIS MORNING AND
AFTERNOON.

MON AND TUE SHOULD BE QUIET WITH TEMPERATURES RISING WITH UPPER
LEVEL RIDGE MOVING INTO THE AREA.

EXTENDED...WEDNESDAY AND THURSDAY
OPERATIONAL GFS IS IN REASONABLE AGREEMENT WITH THE GFS ENSEMBLE ON
WED HOWEVER BECOME NEARLY OUT OF PHASE ON THU. NEXT CHANCE FOR
STORMS IS EXPECTED WED.

&&

.AVIATION...
CIGS WERE GENERALLY 4 TO 5 THOUSAND FT ACROSS THE FORECAST AREA. MAY
FALL TO MVFR CATEGORY IN TSRA. COULD HAVE MVFR TO IFR CONDITIONS
DEVELOP LATER TONIGHT WITH WRAP AROUND FROM UPPER LOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 19, 6:01 AM CST, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT SAT JUL 19 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT SAT JUL 19 2008

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER
NORTHWEST MINNESOTA OR ROUGHLY EAST OF LINE FROM PARKERS PRAIRIE
TO ADA TO HALLOCK MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE
SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL BE MOSTLY LIKE
FROM MID AFTERNOON THROUGH MID EVENING SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 98 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Norman

When
July 20, 5:10 AM CST
Where
Norman County, 1.38 mi N of Flom
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Public
Coordinates
47.190, -96.130

The hail caused extensive crop damage.

Hail, Hubbard

When
July 20, 6:15 AM CST
Where
Hubbard County, 5 mi SW of Park Rapids
Measured
0.88 in hail
Crop damage
$50,000
Reported by
Newspaper
Coordinates
46.869, -95.145

The hail damaged crops and gardens.

Hail, Hubbard

When
July 20, 6:30 AM CST to 6:32 AM CST
Where
Hubbard County, 2.46 mi ENE of Hubbard
Measured
0.88 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
46.840, -94.970

The hail lasted for several minutes.

Hail, Otter Tail

When
July 20, 6:40 AM CST
Where
Otter Tail County, 1.58 mi ENE of Perham Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.630, -95.570

Hail, Wadena

When
July 20, 7:00 AM CST
Where
Wadena County, 1.68 mi NW of Nimrod
Measured
0.75 in hail
Reported by
Public
Coordinates
46.650, -94.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119058, 126877, 119057, 119059, 119060.